Hail, Sangamon
- When
- May 2, 8:28 PM CST to 8:33 PM CST
- Where
- Sangamon County, 1.27 mi WSW of Grandview
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.820, -89.670
Low pressure tracking along a nearly stationary frontal boundary draped along the I-70 corridor triggered a cluster of strong to severe thunderstorms across portions of central Illinois during the evening of May 2nd. producing hail as large as half dollars.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILX wrote it up.
Low pressure tracking along a nearly stationary frontal boundary draped along the I-70 corridor triggered a cluster of strong to severe thunderstorms across portions of central Illinois during the evening of May 2nd. The storms impacted locations from Springfield eastward to near Paris...producing hail as large as half dollars.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at May 2, 6:49 PM CST, 1 hour 39 minutes earlier.
Area Forecast Discussion National Weather Service Lincoln IL 749 PM CDT Sat May 2 2020 .SYNOPSIS... Issued at 251 PM CDT Sat May 2 2020 Clouds will continue to increase into this evening, as the next weather system approaches the Midwest. A band of showers and thunderstorms will develop across central Illinois this evening and continue through tonight, then slowly drift south on Sunday. Cooler conditions will return behind this system, with another round of showers and storms Monday and Monday night. && .UPDATE... Issued at 749 PM CDT Sat May 2 2020 While much of the rain has been light so far and generally north of I-72, a cluster of thunderstorms formed in northeast Missouri and quickly has pushed into west central Illinois. This is riding along the periphery of an axis of MUCAPE, which is generally centered more along the I-70 corridor closer to the main frontal boundary. Will continue to see an increase in activity in this region over the next several hours. Further north, lighter showers have been persistent from southeast Iowa into Illinois just south of I-80, and this should continue past midnight until a secondary trough passes through the area. Updated zones/grids have been sent for the latest rain trends through Sunday. && .SHORT TERM...(This evening through Sunday) ISSUED AT 251 PM CDT Sat May 2 2020 A cold front will continue to slowly move south across central Illinois this evening. Even through forcing along the front will be somewhat weak, showers and storms are expected to develop this evening and move along the front during the night. The front could become stationary so the showers and storms could move over the same locations through the night. With the ground already saturated in some areas from the heavy rain several days ago, any additional heavy rainfall tonight could cause some localized flooding, especially fields, ditches and small streams and creeks. The front should drop south during the day tomorrow and bring an end to the precip by late afternoon. Most of the precip tomorrow will be much lighter and should be in southeast Illinois. Temps will fall some tonight behind the front but then remain cool tomorrow after precip ends. .LONG TERM...(Sunday night through Saturday) ISSUED AT 251 PM CDT Sat May 2 2020 Another round of showers and storms is expected Monday afternoon through Monday night with another weather system moving from west to east across the area. This system should have less precip given it will quickly move through the area. After this system, a trough type pattern will setup over the Great Lakes region and this will bring cooler temps and periodic chances of showers to the area for Tuesday night through Thursday night. Then another stronger system moves across the area at the end of the week, which will allow much cooler air to move back into the region for next weekend. && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 613 PM CDT Sat May 2 2020 Frontal boundary is close to a KSPI-KCMI line early this evening, and is not expected to move much tonight. An increase in showers and scattered thunderstorms is expected through mid evening near the boundary. Further north, a few showers are already approaching KPIA, and isolated lightning has been seen in this band of rain across southeast Iowa as it tracks into Illinois. Threat of thunder should wane between 08-11Z as a secondary boundary pushes south across the TAF sites. VFR conditions are largely expected, though some brief visibility lowering is possible in the heavier showers. && .ILX WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...Geelhart SYNOPSIS...Auten SHORT TERM...Auten LONG TERM...Auten AVIATION...Geelhart
Hazardous Weather Outlook National Weather Service Lincoln IL 303 PM CDT Sat May 2 2020 ILZ027>031-036>038-040-041-031100- Fulton-Knox-Marshall-Mason-McLean-Peoria-Schuyler-Stark-Tazewell- Woodford- 303 PM CDT Sat May 2 2020 This Hazardous Weather Outlook is for portions of central Illinois and west central Illinois. .DAY ONE...TONIGHT... Minor to Moderate flooding is occurring or expected on the Illinois River from Henry downstream. There is a slight chance for thunderstorms this evening and tonight. Severe storms are not expected at this time. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... Minor to moderate flooding will continue from Henry downstream through the upcoming week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated through tonight. ILZ044>046-054>057-062-063-031100- Champaign-Clark-Coles-Cumberland-Douglas-Edgar-Moultrie-Piatt- Vermilion- 303 PM CDT Sat May 2 2020 This Hazardous Weather Outlook is for portions of central Illinois and east central Illinois. .DAY ONE...TONIGHT... Minor flooding is occurring along the Sangamon River at Monticello. Thunderstorms are expected this evening and tonight. Some storms could be strong producing locally damaging winds or hail to the size of one inch. Locally heavy rain and flooding is also possible. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... Minor flooding will continue on the upper Sangamon River at Monticello until Sunday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Please relay any information about observed severe weather to the National Weather Service while following all local, state, and CDC guidelines. ILZ042-043-047>053-061-031100- Cass-Christian-De Witt-Logan-Macon-Menard-Morgan-Sangamon-Scott- Shelby- 303 PM CDT Sat May 2 2020 This Hazardous Weather Outlook is for portions of central Illinois and west central Illinois. .DAY ONE...TONIGHT... Moderate flooding is occurring on the Illinois River at Havana and Beardstown. Minor to moderate flooding is occurring on the Sangamon River from Oakford downstream. Thunderstorms are expected this evening and tonight. Some storms could be strong producing locally damaging winds or hail to the size of one inch. Locally heavy rain and flooding is also possible. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... Moderate flooding will continue along the Illinois River from Havana downstream through next week. Minor to moderate flooding is expected to develop or continue along the Sangamon River from Petersburg downstream. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Please relay any information about observed severe weather to the National Weather Service while following all local, state, and CDC guidelines. ILZ066>068-071>073-031100- Clay-Crawford-Effingham-Jasper-Lawrence-Richland- 303 PM CDT Sat May 2 2020 This Hazardous Weather Outlook is for portions of southeast Illinois. .DAY ONE...TONIGHT... Minor flooding is occurring along the Little Wabash River at Clay City and along the Wabash River at Hutsonville. Minor flooding will develop on the Wabash River at Riverton today. Thunderstorms are expected this evening and tonight. Some storms could be strong producing locally damaging winds or hail to the size of one inch. Locally heavy rain and flooding is also possible. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... Minor flooding will continue on the Little Wabash River at Clay City through Monday night. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Please relay any information about observed severe weather to the National Weather Service while following all local, state, and CDC guidelines. Auten
Special Weather Statement
National Weather Service Lincoln IL
905 PM CDT Sat May 2 2020
ILZ047-048-050>052-030245-
Sangamon-Morgan-Menard-Christian-Cass-
905 PM CDT Sat May 2 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MENARD...
NORTHWESTERN CHRISTIAN...SANGAMON...SOUTHEASTERN CASS AND
NORTHEASTERN MORGAN COUNTIES UNTIL 945 PM CDT...
At 904 PM CDT, Doppler radar was tracking a strong thunderstorm over
Pleasant Plains, or 15 miles east of Virginia, moving east at 55 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Springfield, Jacksonville, Virginia, Chatham, Alexander, Sherman,
Rochester, Riverton, Athens, Williamsville, New Berlin, Ashland,
Edinburg, Illiopolis, Pleasant Plains, Mechanicsburg, Tallula, Mount
Auburn, Literberry and Jerome.
This includes the following highways...
Interstate 55 between mile markers 87 and 107.
Interstate 72 between mile markers 69 and 123.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4003 9019 3996 8965 3993 8951 3991 8943
3991 8922 3963 8927 3973 9028
TIME...MOT...LOC 0204Z 277DEG 49KT 3989 8994
GeelhartThe Lincoln radar (KILX), 46 km away, was scanning. The volume nearest the first event began at 02:27 UTC.
5 hail, 1 thunderstorm wind. Local standard time, as filed.
The siding was damaged on an apartment.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2020Every state in 2020This day in weather historyWarnings in Illinois, May 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 891154, 891160, 891155, 891156, 891157, 891158.